Numerical approximation of the integral fractional Laplacian

  • Andrea Bonito
  • Wenyu LeiEmail author
  • Joseph E. Pasciak


We propose a new nonconforming finite element algorithm to approximate the solution to the elliptic problem involving the fractional Laplacian. We first derive an integral representation of the bilinear form corresponding to the variational problem. The numerical approximation of the action of the corresponding stiffness matrix consists of three steps: (1) apply a sinc quadrature scheme to approximate the integral representation by a finite sum where each term involves the solution of an elliptic partial differential equation defined on the entire space, (2) truncate each elliptic problem to a bounded domain, (3) use the finite element method for the space approximation on each truncated domain. The consistency error analysis for the three steps is discussed together with the numerical implementation of the entire algorithm. The results of computations are given illustrating the error behavior in terms of the mesh size of the physical domain, the domain truncation parameter and the quadrature spacing parameter.

Mathematics Subject Classification

65N30 35S15 65N15 65R20 65N12 



  1. 1.
    Acosta, G., Borthagaray, J.P.: A fractional Laplace equation: regularity of solutions and finite element approximations. SIAM J. Numer. Anal. 55(2), 472–495 (2017). MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Auscher, P., Hofmann, S., Lewis, J.L., Tchamitchian, P.: Extrapolation of Carleson measures and the analyticity of Kato’s square-root operators. Acta Math. 187(2), 161–190 (2001). MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bacuta, C.: Interpolation Between Subspaces of Hilbert Spaces and Applications to Shift Theorems for Elliptic Boundary Value Problems and Finite Element Methods. ProQuest LLC, Ann Arbor, MI (2000). Thesis (Ph.D.)—Texas A&M University
  4. 4.
    Bangerth, W., Hartmann, R., Kanschat, G.: deal.II—a general-purpose object-oriented finite element library. ACM Trans. Math. Softw. 33(4), 24 (2007). MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Biler, P., Karch, G., Woyczyński, W.A.: Critical nonlinearity exponent and self-similar asymptotics for Lévy conservation laws. Ann. Inst. H. Poincaré Anal. Non Linéaire 18(5), 613–637 (2001). MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bonito, A., Lei, W., Pasciak, J.E.: On sinc quadrature approximations of fractional powers of regularly accretive operators. J. Numer. Math. (2018).
  7. 7.
    Bonito, A., Lei, W., Pasciak, J.E.: The approximation of parabolic equations involving fractional powers of elliptic operators. J. Comput. Appl. Math. 315, 32–48 (2017). MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Bonito, A., Pasciak, J.E.: Numerical approximation of fractional powers of elliptic operators. Math. Comput. 84(295), 2083–2110 (2015). MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Bonito, A., Pasciak, J.E.: Numerical approximation of fractional powers of regularly accretive operators. IMA J. Numer. Anal. 37(3), 1245–1273 (2017). MathSciNetzbMATHGoogle Scholar
  10. 10.
    Borthagaray, J.P., Del Pezzo, L.M., Martínez, S.: Finite element approximation for the fractional eigenvalue problem. J. Sci. Comput. 77(1), 308–329 (2018). MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Bramble, J.H., Pasciak, J.E., Vassilevski, P.S.: Computational scales of Sobolev norms with application to preconditioning. Math. Comput. 69(230), 463–480 (2000). MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Bramble, J.H., Xu, J.: Some estimates for a weighted \(L^2\) projection. Math. Comput. 56(194), 463–476 (1991). zbMATHGoogle Scholar
  13. 13.
    Bramble, J.H., Zhang, X.: The analysis of multigrid methods. In: Ciarlet, P.G., Lions, J.L. (eds.) Handbook of Numerical Analysis, vol. VII, pp. 173–415. North-Holland, Amsterdam (2000)Google Scholar
  14. 14.
    Chandler-Wilde, S.N., Hewett, D.P., Moiola, A.: Interpolation of Hilbert and Sobolev spaces: quantitative estimates and counterexamples. Mathematika 61(2), 414–443 (2015). MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Ciarlet, P.G.: The finite element method for elliptic problems. In: Classics in Applied Mathematics, vol. 40. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA (2002). Reprint of the 1978 original [North-Holland, Amsterdam; MR0520174 (58 #25001)]
  16. 16.
    Constantin, P.: Energy spectrum of quasigeostrophic turbulence. Phys. Rev. Lett. 89(18), 184,501 (2002)CrossRefGoogle Scholar
  17. 17.
    Constantin, P., Majda, A.J., Tabak, E.: Formation of strong fronts in the \(2\)-D quasigeostrophic thermal active scalar. Nonlinearity 7(6), 1495–1533 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Cont, R., Tankov, P.: Financial Modelling with Jump Processes. Chapman & Hall/CRC Financial Mathematics Series. Chapman & Hall/CRC, Boca Raton (2004)zbMATHGoogle Scholar
  19. 19.
    Córdoba, A., Córdoba, D.: A maximum principle applied to quasi-geostrophic equations. Commun. Math. Phys. 249(3), 511–528 (2004). MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Davis, T.A.: Umfpack Version 5.2.0 User Guide. University of Florida, Gainesville (2007)Google Scholar
  21. 21.
    D’Elia, M., Gunzburger, M.: The fractional Laplacian operator on bounded domains as a special case of the nonlocal diffusion operator. Comput. Math. Appl. 66(7), 1245–1260 (2013). MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Demengel, F., Demengel, G.: Functional spaces for the theory of elliptic partial differential equations. Universitext. Springer, London; EDP Sciences, Les Ulis (2012). Translated from the 2007 French original by Reinie Erné
  23. 23.
    Droniou, J.: A numerical method for fractal conservation laws. Math. Comput. 79(269), 95–124 (2010). MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Du, Q., Gunzburger, M., Lehoucq, R.B., Zhou, K.: Analysis and approximation of nonlocal diffusion problems with volume constraints. SIAM Rev. 54(4), 667–696 (2012). MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Dupont, T., Scott, R.: Polynomial approximation of functions in Sobolev spaces. Math. Comput. 34(150), 441–463 (1980). MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Faermann, B.: Localization of the Aronszajn–Slobodeckij norm and application to adaptive boundary element methods. II. The three-dimensional case. Numer. Math. 92(3), 467–499 (2002). MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Gatto, P., Hesthaven, J.S.: Numerical approximation of the fractional Laplacian via \(hp\)-finite elements, with an application to image denoising. J. Sci. Comput. 65(1), 249–270 (2015). MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Grisvard, P.: Elliptic problems in nonsmooth domains. In: Classics in Applied Mathematics, vol. 69. Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA (2011). Reprint of the 1985 original [MR0775683], With a foreword by Susanne C. BrennerGoogle Scholar
  29. 29.
    Grubb, G.: Fractional Laplacians on domains, a development of Hörmander’s theory of \(\mu \)-transmission pseudodifferential operators. Adv. Math. 268, 478–528 (2015). MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Held, I.M., Pierrehumbert, R.T., Garner, S.T., Swanson, K.L.: Surface quasi-geostrophic dynamics. J. Fluid Mech. 282, 1–20 (1995). MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Jerison, D., Kenig, C.E.: The inhomogeneous Dirichlet problem in Lipschitz domains. J. Funct. Anal. 130(1), 161–219 (1995). MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Kato, T.: Fractional powers of dissipative operators. J. Math. Soc. Jpn. 13, 246–274 (1961). MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Kilbas, A.A., Srivastava, H.M., Trujillo, J.J.: Theory and Applications of Fractional Differential Equations, North-Holland Mathematics Studies, vol. 204. Elsevier Science B.V, Amsterdam (2006)Google Scholar
  34. 34.
    Levendorskiĭ, S.Z.: Pricing of the American put under Lévy processes. Int. J. Theor. Appl. Finance 7(3), 303–335 (2004). MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Lions, J.L., Magenes, E.: Non-Homogeneous Boundary Value Problems and Applications, vol. II. Springer, New York-Heidelberg (1972). Translated from the French by P. Kenneth, Die Grundlehren der mathematischen Wissenschaften, Band 182Google Scholar
  36. 36.
    Lund, J., Bowers, K.L.: Sinc Methods for Quadrature and Differential Equations. Society for Industrial and Applied Mathematics (SIAM), Philadelphia (1992). CrossRefzbMATHGoogle Scholar
  37. 37.
    McLean, W.: Strongly Elliptic Systems and Boundary Integral Equations. Cambridge University Press, Cambridge (2000)zbMATHGoogle Scholar
  38. 38.
    Mueller, C.: The heat equation with Lévy noise. Stoch. Process. Appl. 74(1), 67–82 (1998). CrossRefzbMATHGoogle Scholar
  39. 39.
    Olver, F., Lozier, D., Boisvert, R., Clark, C.: NIST digital library of mathematical functions. Online companion to [65]: (2010)
  40. 40.
    Pham, H.: Optimal stopping, free boundary, and American option in a jump-diffusion model. Appl. Math. Optim. 35(2), 145–164 (1997). MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Ros-Oton, X., Serra, J.: The Dirichlet problem for the fractional Laplacian: regularity up to the boundary. J. Math. Pures Appl. (9) 101(3), 275–302 (2014). MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Sauter, S.A., Schwab, C.: Boundary Element Methods. Springer Series in Computational Mathematics, vol. 39. Springer, Berlin (2011). Translated and expanded from the 2004 German original
  43. 43.
    Scott, L.R., Zhang, S.: Finite element interpolation of nonsmooth functions satisfying boundary conditions. Math. Comput. 54(190), 483–493 (1990). MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    Stinga, P.R., Torrea, J.L.: Extension problem and Harnack’s inequality for some fractional operators. Commun. Partial Differ. Equ. 35(11), 2092–2122 (2010). MathSciNetCrossRefzbMATHGoogle Scholar
  45. 45.
    Zaslavsky, G.M.: Chaos, fractional kinetics, and anomalous transport. Phys. Rep. 371(6), 461–580 (2002). MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of MathematicsTexas A&M UniversityCollege StationUSA
  2. 2.Mathematics AreaSISSA - Scuola Internazionale Superiore di Studi AvanzatiTriesteItaly

Personalised recommendations